Nebraska, 2005

Flooding in Nebraska, June 21 to 22, 2005

June 21 to 22, 2005 · NWS OAX · 2 events in 2 counties and zones

Heavy rain caused flooding along Shell Creek in Madison and Platte counties. Doppler radar estimated that 5 to 10 inches may have fallen over part of the drainage basin Monday night/early Tuesday morning the 20th and 21st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Heavy rain caused flooding along Shell Creek in Madison and Platte counties. Doppler radar estimated that 5 to 10 inches may have fallen over part of the drainage basin Monday night/early Tuesday morning the 20th and 21st. The flooding extended from near Meadow Grove southeast through Platte Center which caused the closure of Highways 45 near Newman Grove and 91 west of Lindsay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 21, 2:20 AM CST, 6 hours 45 minutes earlier.

Area forecast discussion, Jun 21, 2:20 AM CST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
320 AM CDT TUE JUN 21 2005

.DISCUSSION...
ONGOING MCS OVER NORTHERN PORTIONS OF THE CWA THIS MORNING WITH MODELS
NOT APPEARING TO HAVE A VERY GOOD HANDLE ON THE SITUATION. LATEST RADAR
TRENDS SHOW CONVECTION WORKING ITS WAY SLOWLY SOUTH ACROSS EASTERN
NEBRASKA WITH UNCERTAINTY IN EXACTLY HOW FAR SOUTH SYSTEM MAY GO
BEFORE DISSIPATING THIS MORNING. WILL LIKELY CARRY SOME CHANCE
ACROSS THE SOUTH FOR AT LEAST FIRST PART OF THE MORNING. THE
FOREMENTIONED CONVECTION WILL LIKELY ADD MORE UNCERTAINTY TO THE
FORECAST TODAY REGARDING TEMPERATURES AND CLOUDS. HAVE INCREASED CLOUD
COVER SOMEWHAT FOR TODAY BUT WILL CONTINUE TO KEEP HIGHS ON THE WARM
SIDE FOR NOW.

ANOTHER ROUND OF CONVECTION LOOKS POSSIBLE TONIGHT IF MODELS WORK
OUT WITH COMPLEX COMING IN FROM THE NORTH AGAIN. HAVE ADDED SOME
CHANCE POPS TO NORTH HALF OF CWA WITH SLGT CHANCE ACROSS THE SOUTH
FOR TONIGHT WITH LINGERING CHANCE FOR EASTERN PARTS OF THE CWA WED
MORNING. AFTER THIS A PERIOD OF DRY WEATHER INDICATED AS RIDGE BUILDS
AHEAD OF NEXT WAVE AND SURFACE FRONT TAKES SHAPE OVER THE NORTHERN
PLAINS. BOTH NAM AND GFS INDICATE FRONT COMING INTO THE AREA BY LATE
THURSDAY WITH THE GFS LINGERING THE BOUNDRY NEARBY INTO THE WEEKEND.
HAVE EXPANDED POPS ACROSS THE CWA DURING THIS TIME BASED ON THIS
SOLUTION.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

FOBERT
Hazardous weather outlook, Jun 21, 4:00 AM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 AM CDT TUE JUN 21 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211700-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
500 AM CDT TUE JUN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
WEST CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL GRADUALLY END ACROSS THE AREA THIS MORNING. SOME
SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE OVER PARTS OF SOUTHEAST
NEBRASKA DURING THIS TIME. MORE THUNDERSTORMS ARE POSSIBLE AGAIN
TONIGHT WITH STORMS DEVELOPING OVER THE DAKOTAS AND MOVING SOUTHEAST
INTO THE AREA. THE PRIMARY HAZARDS WITH THESE STORMS WILL BE
DAMAGING WINDS AND HAIL ALONG WITH HEAVY RAIN.

SOME FLOODING IS LIKELY THIS MORNING IN PARTS OF MADISON AND
PLATTE COUNTIES IN EASTERN NEBRASKA FROM HEAVY RAIN RECEIVED
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE THURSDAY NIGHT THROUGH
SATURDAY AS A NEW COLD FRONT MOVES INTO THE REGION. LATER OUTLOOKS
WILL ADDRESS THE STRENGTH AND COVERAGE OF THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

FOBERT

In the hours before

Local storm report, Jun 21, 7:49 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
849 AM CDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             N COLERIDGE             42.51N 97.21W
06/20/2005  1.00 INCH        CEDAR              NE   CO-OP OBSERVER

&&

KLISH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Madison

When
June 21, 9:05 AM CST to 10:00 PM CST
Where
Madison forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
42.533, -101.133

Flood, Platte

When
June 21, 7:00 PM CST to June 22, 7:50 AM CST
Where
Platte forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457003, 5457004.